DPP-4 Inhibitors May Increase Risk for IBD in Diabetes Patients

Diana Phillips

March 22, 2018

New research linking dipeptidyl peptidase-4 (DPP-4) inhibitors used to treat type 2 diabetes to an increased risk for inflammatory bowel disease (IBD) is prompting investigators to urge monitoring of patients for gastrointestinal symptoms and to suggest substituting the drug with a different antidiabetic in patients at risk for the autoimmune condition.

A second- to third-line treatment for type 2 diabetes, DPP-4 inhibitors are incretin-based drugs that control hyperglycemia by blocking the action of the DPP-4 enzyme, leading to a rise in glucagon-like peptide 1 (GLP-1) concentrations. Animal studies have suggested a possible association between this inhibition and IBD activity, but the directional relationship is unclear, Devin Abrahami, from the Centre for Clinical Epidemiology, Lady Davis Institute, Jewish General Hospital and the Department of Epidemiology, Biostatistics, and Occupational Health, McGill University, Montreal, Quebec, Canada, and colleagues report in an article published in the BMJ.

In an effort to gain clarity around the relationship, the investigators conducted a population-based cohort study using data from the Clinical Practice Research Datalink primary care database from the United Kingdom. The study cohort comprised 141,170 adult patients who started antidiabetic drug treatment between January 1, 2007, and December 31, 2016, with follow-up until June 30, 2017. Of the full cohort, 30,488 (21.6%) patients received at least one prescription for a DPP-4 inhibitor during the study period.

During the mean 3.6-year follow-up period, 208 new cases of IBD were recorded among participants, reflecting an incidence rate of 37.7 per 100,000 person years, the authors report.

The results of primary and secondary analyses demonstrate

  • a 75% increased risk for IBD associated with DPP-4 inhibitor use compared with use of other antidiabetic drugs (53.4 v 34.5 per 100 000 per year; hazard ratio [HR], 1.75; 95% confidence interval, 1.22-2.49);

  • gradually increasing hazard ratios with longer durations of DPP-4 inhibitor use, reaching a peak after 3 to 4 years of use (HR, 2.90) and decreasing after more than 4 years of use (HR, 1.45); and

  • gradually increasing HRs based on time since initiation, with the highest observed between 2 and 4 years after initiation (HR, 2.50) and a decrease after more than 4 years (HR 1.75).

The observed gradual increase in the risk "is consistent with the hypothesis of a possible delayed effect of the use of [DPP-4] inhibitors on the incidence of [IBD]," the authors write, noting that the association was consistent across a variety of sensitivity analyses.

Although no single DPP-4 drug was statistically associated with IBD as stratified by specific agent (sitagliptin, saxagliptin, and other), in analyses stratified by event, DPP-4 use was significantly associated with incidence of ulcerative colitis (HR, 2.23; 95% confidence interval, 1.32-3.76), but not with Crohn's disease (HR, 0.87; 95% confidence interval, 0.37 to 2.09), the authors report.

However, this latter finding "should be interpreted with caution as this...analysis was based on few events, generating a wide confidence interval with an upper 95% confidence limit of 2.09. Thus, our results do not rule out a possible association with Crohn's disease as well," the authors note.

And a null association was observed between IBD risk and insulin (a last-line treatment for diabetes indicating advanced disease stage), providing reassurance on the internal validity of the findings, the authors note.

The authors acknowledge that the absolute risk for IBD with DPP-4 inhibitor use is low (the number needed to harm based on the data corresponded to 2291 patients followed for a 2-year period and 1177 for a 4-year period), and they also stress the need for additional research to replicate the results.

Even so, they write, "physicians should be aware of this possible association and perhaps refrain from prescribing [DPP-4] inhibitors for people at high risk (that is, those with a family history of disease or with known autoimmune conditions)."

Further, according to senior author Laurent Azoulay, PhD, associate professor at McGill University, given the observed association, physicians should monitor patients treated with DPP-4 inhibitors for gastrointestinal symptoms.

"Patients with persistent symptoms compatible with IBD [persistent abdominal pain or diarrhea]," should be watched for worsening of symptoms, and if this occurs, they "should be referred to gastroenterologists for further assessment, and perhaps have their DPP-4 inhibitor treatment substituted with an antidiabetic drug from another class," she said in interview with Medscape Medical News.

"This is the first population-based study to look at the association between DPP-4 enzyme concentrations and incident [IBD]," Azoulay explained.

Together with the availability of clinical data showing lower serum DPP-4 enzyme concentrations in patients and increased IBD disease activity, the findings suggest that primary care clinicians, as well as endocrinologists and gastroenterologists, should be made aware of the association, she stressed.

This study was funded by the Canadian Institutes of Health Research. The authors have disclosed no relevant financial relationships.

BMJ. 2018;360:k872. Full text

For more news, join us on Facebook and Twitter

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....